Hail, Johnston
- When
- May 29, 4:10 PM EST
- Where
- Johnston County, Princeton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.467, -78.167
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 1:00 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT THU MAY 29 2003 A COLD FRONT WILL CONTINUE ITS EASTWARD TRACK ACROSS THE STATE THIS EVENING...MOVING TO THE COASTAL AREA TONIGHT AND OFFSHORE EARLY FRIDAY. NORTHWEST FLOW WILL DEVELOP OVER THE AREA FRIDAY...BRINGING DRIER AIR TO THE REGION. ANOTHER FRONTAL SYSTEM WILL APPROACH AND MOVE ACROSS THE AREA SATURDAY INTO SATURDAY EVENING...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONTAL SYSTEM WILL MOVE OFFSHORE SATURDAY NIGHT. LOWS WILL BE IN THE UPPER 50S TO LOWER 60S. HIGHS THROUGH THE PERIOD WILL BE IN THE UPPER 70S TO LOWER 80S. -RHJ EXTENDED FORECAST .SUNDAY THROUGH TUESDAY...SUNNY BREEZY AND COOL CONDITIONS ARE EXPECTED ON SUNDAY IN THE WAKE OF THE DEPARTING LOW PRESSURE. TEMPERATURES WILL CONTINUE ABOUT 5-7 DEGREES BELOW THE 30 YEAR AVERAGE. HIGH PRESSURE BUILDS OVER THE STATE MONDAY INTO TUESDAY WITH DRY WEATHER AND TEMPERATURES GRADUALLY MODERATING TO SEASONABLE LEVELS BY TUESDAY. .WEDNESDAY THROUGH THURSDAY...THE MEAN UPPER TROUGH SHOULD SHIFT WESTWARD SLIGHTLY. THIS PATTERN FAVORS THE RETURN OF TYPICAL EARLY JUNE HUMIDITY LEVELS AND IT FAVORS A MOIST UNSTABLE AIR MASS FROM THE APPALACHIAN MOUNTAINS EASTWARD THROUGH CENTRAL NC. THIS WOULD MEAN MAINLY AFTERNOON AND EVENING CONVECTION EACH DAY. -BADGETT .RAH...NONE. RHJ/PWB
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 450 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THIS AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR ISOLATED STRONG STORMS THIS AFTERNOON AND EARLY EVENING ESPECIALLY OVER THE EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY SATURDAY AFTERNOON AND EVENING AS ANOTHER COLD FRONT CROSSES THE AREA. ISOLATED SEVERE STORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING FOR THE EASTERN PORTIONS. RA
NCZ007>011-023>028-040>043-075>078-084>086-088-089-300400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT THU MAY 29 2003 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING... HAZARDOUS WEATHER... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG WINDS AND HAIL. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED. SYNOPSIS... A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON. THE FRONTAL SYSTEM COMBINED WITH THE HEAT OF THE DAY...AND AN UPPER SYSTEM MOVING THROUGH WILL ENHANCE THE CHANCE OF THUNDERSTORMS. STAY TUNED TO NATIONAL WEATHER SERVICE NOAA WEATHER RADIO OR OTHER MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RHJ
NCZ007>010-021>026-038>041-073>077-084>086-088-292020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT THU MAY 29 2003 ...SCATTERED STRONG THUNDERSTORMS OVER THE NORTHERN PIEDMONT... SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING EAST SOUTHEAST AT 30 MPH ACROSS AREAS FROM GREENSBORO AND ASHEBORO EAST... THROUGH BURLINGTON... SILER CITY... SEAGROVE... ROBBINS... AND RALEIGH DURHAM THROUGH 400 PM. THE STRONGEST THUNDERSTORMS WILL PRODUCE PEA SIZED HAIL... GUSTY WINDS TO 35 OR 40 MPH... AND FREQUENT LIGHTNING FOR 20 TO 30 MINUTES. THE STRONGEST STORMS THROUGH 400 PM WILL LIKELY AFFECT RANDOLPH... CHATHAM... EASTERN GUILFORD... AND ALAMANCE COUNTIES. THE AREAS AROUND THE TRIANGLE AREA... SOUTH TO LILLINGTON AND SMITHFIELD SHOULD SEE THUNDERSTORMS BETWEEN 400 PM AND 500 PM. IF THE SKY DARKENS TO THE WEST OR IF THUNDER IS HEARD... GET AWAY FROM AREA GOLF COURSES AND SWIMMING POOLS. FIND A SHELTER INDOORS. BADGETT
NCZ078-292020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT THU MAY 29 2003 ...STRONG THUNDERSTORMS DEVELOPING OVER WAYNE COUNTY... STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHWEST WAYNE COUNTY... ABOUT 20 MILES WEST OF GOLDSBORO. THESE STORMS ARE EXPECTED TO MOVE TO THE EAST NORTHEAST AT 25 MPH... AND MOVE ACROSS THE GOLDSBORO AREA BEFORE 415 PM. PEA SIZED HAIL... GUSTY WIND TO 40 MPH... FREQUENT LIGHTNING... AND VERY HEAVY RAINFALL CAN BE EXPECTED. SEEK SHELTER INDOORS IF THUNDER IS HEARD OR IF THE SKY DARKENS TO THE WEST. MOVE OFF GOLF COURSES AND AWAY FROM SWIMMING AREAS. BADGETT
NCZ042-077-292130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 432 PM EDT THU MAY 29 2003 ...STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN JOHNSTON AND HARNETT COUNTIES THROUGH 530 PM EDT... AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SEMINOLE...OR ABOUT 8 MILES WEST OF LILLINGTON...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR LILLINGTON AROUND 445 PM EDT... BUIES CREEK AROUND 450 PM EDT...COATS AROUND 500 PM EDT...ERWIN AROUND 505 PM EDT...DUNN AROUND 510 PM EDT...BENSON AROUND 515 PM EDT. PEA SIZE HAIL...VERY HEAVY RAIN...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. DGS
The Raleigh/Durham radar (KRAX), 37 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355602.